Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Aberdeen, SD

May 15, 2000Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 15, 2000, 7:01 PM CDT for Clark County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2000, 7:01 PM CDT (00:01 UTC)
Expired
May 15, 2000, 7:45 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Clark County, SD

What was reported inside it

TimeReportWhereRemark
May 15, 7:40 PM CDTHail 1Clark, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 160003
SVRABR
SDC025-160045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT MON MAY 15 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF RAYMOND...OR ABOUT 12
  MILES WEST OF CLARK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLARK AROUND 720 PM CDT
  NEAR HILLCREST COLONY AROUND 725 PM CDT
  NEAR GARDEN CITY AROUND 735 PM CDT

AT 650 PM CDT THE PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL 6 MILES
  SOUTH OF TURTON. 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS

STAY AWAY FROM WINDOWS.
$$

LAT...LON 4501 9798 4483 9796 4467 9752 4499 9750

&

HINTZ

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:20 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 15, 3:20 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT MON MAY 15 2000

UPPER LEVEL DISTURBANCE MOVING ACROSS THEN NORTHERN PLAINS IS STILL
A CONCERN FOR THIS EVENING. SATELLITE INDICATED SOME MID LEVEL
CLOUDINESS FROM BISMARCK TO MOBRIDGE MOVING EASTWARD. SOME CUMULUS
CLOUDS HAVE FORMED DURING THE PAST HOUR AT THE OFFICE. OTHERWISE ETA
MODEL IS THE MOST AGRESSIVE WITH PRINTING OUT PRECIPITATION AMOUNTS
THIS EVENING. THEREFORE...WILL CONTINUE A CHANCE OF SHOWERS IN THE
ABERDEEN GROUP AND A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
WATERTOWN GROUP FOR THIS EVENING. MODEL TIME CROSS SECTIONS
INDICATED A CLEARING SKY THIS EVENING ACROSS THE WEST AND CLEARING
AFTER MIDNIGHT ACROSS THE FAR EAST. FAN/FWC GUIDANCE WAS SEVERAL
DEGREES APART AND TOOK A COMPROMISE BETWEEN THE TWO.

ON TUESDAY...WEAK HIGH PRESSURE THEN BUILDS INTO THE UPPER MIDWEST.
HOWEVER CLOUDS WILL SPREAD NORTHEASTWARD INTO THE REGION DURING THE
DAY AS THE NEXT LOW PRESSURE SYSTEM DEVELOPS ACROSS THE CENTRAL
ROCKIES. FAN/FWC GUIDANCE GUIDANCE WAS SIMILIAR AND ON THE WARM SIDE
FOR HAVING AN EAST TO NORTHEAST FLOW. WITH CLOUDS SPREADING INTO THE
SOUTHWEST DURING THE MORNING AND ACROSS THE REST OF THE CWA DURING
THE AFTERNOON...WENT AT OR SLIGHTLY BELOW GUIDANCE VALUES FOR HIGHS.
WARMEST READINGS TOMORROW MAY BE IN THE FAR EAST WHERE MORE SUNSHINE
IS EXPECTED.

FOR TUESDAY NIGHT AND WEDNESDAY...THE UPPER LOW OVER THE DESERT
SOUTHWEST IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS BY WEDNESDAY
EVENING. A SHORTWAVE AHEAD OF THE UPPER LOW WILL SWING INTO SOUTH
DAKOTA TUESDAY NIGHT AND WILL BRING ANOTHER CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS. THEN THE SURFACE LOW PULLS OUT OF THE ROCKIES AND
THEN PUSHES EAST INTO NEBRASKA ON WEDNESDAY. A COOL...WET AND WINDY
DAY IS ON TAP...ESPECIALLY FOR CENTRAL AND SOUTHERN SOUTH DAKOTA.
FAN/FWC GUIDANCE LOOKS REASONABLY AND WILL FOLLOW.

...EXTENDED DISCUSSION...
EXTENDED MDLS (NOGAPS, MRF, CANADIAN) IN THE THU-SAT PERIOD DO HAVE
SOME SLIGHT DIFFERENCES BUT WERE NOT SIGNIFICANT. THEY ALL SHOW THE
BIG SFC LOW IN THE N KS/S NEB AREA AT 00Z THU MOVG E INTO THE C IA/N
MO AREA BY 12Z THU AND WEAKENING QUITE A BIT. THEREFORE...WILL
CONTINUE WITH A CHANCE OF RAIN ACROSS THE CWA THROUGH WED NIGHT.
THERE MAY BE SOME LEFT OVER RAIN IN THE ATY AREA THU MRNG BUT WILL
LEAVE OUT FOR NOW. OTHERWISE...FOR MUCH OF THU...THE MDLS SHOW HIGH
PRES BUILDING OVER THE AREA. THEREFORE...THU LOOKS TO BE DRY OVER
THE CWA. FOR THU NIGHT (00Z FRI) THROUGH FRI (00Z SAT)...THE MDLS
SHOW AN AREA OF SFC LOW PRES AND A WEAK COLD FRONT MOVG SE ACROSS
THE UPPER MIDWEST WITH THE CANADIAN MDL TRACKING THE SFC LOW FURTHER
N AND E OF THE NOGAPS AND MRF. THIS SFC LOW MAY SET OF SOME SHRAS
AND TSRAS ON FRI BUT THE CHC APPEARS TO BE SLIGHT. WILL CONTINUE
WITH DRY ON FRI AND SEE WHAT LATER MDL RUNS SHOW. HIGH PRES SHOULD
RULE THE WEATHER FRI NIGHT THROUGH SAT AS IT MOVES EAST OF THE CWA
BY SAT EVENING. THIS WILL ALLOW FOR WAA ACROSS C AND NC SD LATER
SATURDAY. FMR TEMPS DONT LOOK BAD.

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:29 PM CDTSevere Thunderstorm WarningABRSpink46 min
May 15, 7:39 PM CDTTornado WarningABRClark36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.